The mechanisms responsible for inhomogeneous myocardial blood flow after oral administration of a large dose (300 mg) of dipyridamole were assessed in 27 patients with serial thallium-201 single-photon emission computed tomography (SPECT) and simultaneous 2-dimensional echocardiograms. Myocardial tomographic images were obtained 50 minutes and 3 to 4 hours after administration of dipyridamole. Two-dimensional echocardiograms were recorded at baseline and then every 15 minutes for 60 minutes. Dipyridamole caused only a mild reduction in blood pressure (from 129 ± 18 to 126 ± 16 mm Hg) and a mild increase in heart rate (from 69 ± 15 to 73 ± 4 beats/min). Sixteen patients had perfusion defects after dipyridamole by SPECT, which underwent partial or total filling-in. Fourteen of these patients (87.5%) had either a new abnormality or further deterioration of a preexisting wall motion abnormality by 2-dimensional echocardiography, and thus were considered to have developed transient ischemia during dipyridamole administration. Ten of 11 patients (91%) with normal perfusion or fixed defects by SPECT had no further deterioration in wall motion after oral dipyridamole, and were thus considered to have no evidence of myocardial ischemia. In conclusion, most patients with transient thallium-201 defects after dipyridamole develop transient worsening of resting wall motion by 2-dimensional echocardiography, suggestive of true myocardial ischemia. Because myocardial oxygen demand, as indicated by the heart rate-blood pressure product, did not change significantly, the mechanism of myocardial ischemia in these patients is likely to be diminished regional blood flow related to a "subendocardial steal" induced by dipyridamole.
ASJC Scopus subject areas
- Cardiology and Cardiovascular Medicine